Beds available now! Call for same-day admission.

Gabapentin Overdose: What Happens if You Take Too Much Gabapentin?

Written by Jonathan Strum

& Medically Reviewed by Dr. Jessica Pyhtila, PharmD

Medically Reviewed

Up to Date

This article was reviewed by a medical professional to guarantee the delivery of accurate and up-to- date information. View our research policy.

Last Updated - 6/17/2022

View our editorial policy
If you or a loved one is struggling with addiction, help is available. Speak with a Recovery Advocate by calling (855) 602-7202 now.

Although gabapentin is not a controlled substance at the federal level, the drug still carries the risk of abuse and overdose. Gabapentin overdose can be dangerous or even fatal in some cases, especially when taken with other drugs. If you or someone you love is taking gabapentin, it is important to make sure the medication is being used safely.

Find Help Near You

Find A Rehab Center Near You

Talk to one of our Recovery Advocates about the right treatment path for you.

Can You Overdose on Gabapentin?

In general, gabapentin is well tolerated over a wide range of doses. However, it is possible to overdose on gabapentin, especially when taken in combination with other substances. A growing body of literature shows that gabapentin overdoses can cause potentially serious physical and psychological effects.

Signs and Symptoms of Gabapentin Overdose

A gabapentin overdose can be dangerous or even deadly. Some factors can increase the risk of a fatal overdose, such as taking several substances at once. Gabapentin overdose symptoms can include:

  • Drowsiness
  • Movement difficulties
  • Dizziness
  • Nausea or vomiting
  • Rapid heartbeat
  • Low blood pressure

If you think someone may be overdosing on gabapentin, you should call 911. This is especially true if you suspect the person has taken gabapentin with other substances.

Gabapentin Overdose Statistics

An increasing number of people abuse gabapentin to get high and are at risk of overdose. The Centers for Disease Control and Prevention recently studied gabapentin overdoses. Of the 58,362 overdose deaths with toxicology results in 2019 and 2020, 5,687 (9.7%) showed positive results for gabapentin.

Gabapentin was believed to be a factor in 2,975 of these 5,687 deaths (52.3%). An overwhelming majority of these deaths — around 90% — also involved opioids like fentanyl. Most gabapentin-linked overdose deaths occurred in those who were white (83.2%) and aged 35 to 54 (52.2%). Both men and women were almost equally likely to overdose on gabapentin.

What Happens if You Take Too Much Gabapentin?

Gabapentin works by slowing down the central nervous system. It does so by mimicking the effects of the neurotransmitter gamma-aminobutyric acid (GABA), which slows down activity in the brain. GABA is an inhibitory neurotransmitter, meaning that brain cells release it to slow down the function of other brain cells. Taking too much gabapentin can enhance this slow-down effect, making the drug’s side effects more pronounced.

Side Effects of Taking Too Much Gabapentin

The side effects of taking too much gabapentin generally involve more pronounced versions of gabapentin’s usual side effects. Because gabapentin is a central nervous system depressant, taking too much can slow down the central nervous system and cause side effects that include:

  • Dizziness
  • Drowsiness
  • Slurred speech
  • Lethargy
  • Loss of consciousness

Can Taking Too Much Gabapentin Kill You?

Taking too much gabapentin is rarely fatal on its own, but it can be deadly if the gabapentin is taken with other substances, like alcohol or opioids. For this reason, it’s important to only use gabapentin as prescribed and avoid taking it with other substances, especially illicit drugs.

Gabapentin Overdose Treatment

In the absence of another drug, gabapentin overdose treatment is limited to supportive care. When combined with a central nervous system depressant, a gabapentin overdose may cause respiratory depression and coma, potentially requiring artificial ventilation to ensure airflow. If you suspect a gabapentin overdose, call 911.

Are you or a loved one struggling with addiction?

Our Recovery Advocates are available 24/7 to help.

Gabapentin Overdose Prevention

A growing body of literature suggests that gabapentin alone is not associated with a substantial risk of overdose. However, when gabapentin is used with opioids, the risk increases significantly. The best way to prevent an overdose is to only take gabapentin that has been prescribed to you and to avoid mixing it with other substances. If you have prescriptions for gabapentin and other medications, talk to your doctor to make sure you are not at risk for dangerous drug interactions.

If you or a loved one is struggling with gabapentin abuse, help is available at The Recovery Village at Palmer Lake. Contact our intake experts today to learn more about treatment programs that can work well for your situation.

Insurance May Cover the Cost of Rehab

Cost should not stop you from getting the help you need. See if your insurance is accepted at The Recovery Village.

Sources

Klein-Schwartz, Wendy; Shepherd, J. Greene; Gorman, Susan; Dahl, Brad. “Characterization of gabapentin overdose using a poison center case series.” Journal of Toxicology, Clinical Toxicology, 2003. Accessed June 20, 2022. Mattson, Christine L.; Chowdhury, Farnaz; Gilson, Thomas P. “Notes from the Field: Trends in Gabapentin Detection and Involvement in Drug Overdose Deaths — 23 States and the District of Columbia, 2019–2020.” Morbidity and Mortality Weekly Report, May 13, 2022. Accessed June 20, 2022. Drug Enforcement Administration. “Gabapentin (Neurontin).” September 2019. Accessed June 20, 2022. DrugBank. “Gabapentin.” Accessed June 20, 2022.

View Sources

Klein-Schwartz, Wendy; Shepherd, J. Greene; Gorman, Susan; Dahl, Brad. “Characterization of gabapentin overdose using a poison center case series.” Journal of Toxicology, Clinical Toxicology, 2003. Accessed June 20, 2022. Mattson, Christine L.; Chowdhury, Farnaz; Gilson, Thomas P. “Notes from the Field: Trends in Gabapentin Detection and Involvement in Drug Overdose Deaths — 23 States and the District of Columbia, 2019–2020.” Morbidity and Mortality Weekly Report, May 13, 2022. Accessed June 20, 2022. Drug Enforcement Administration. “Gabapentin (Neurontin).” September 2019. Accessed June 20, 2022. DrugBank. “Gabapentin.” Accessed June 20, 2022.

Authorship